Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 109, NWS Columbia, SC

September 3, 2014Edgefield County, McCormick County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 3, 2014, 3:26 PM EDT for Edgefield County, McCormick County, Saluda County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2014, 3:26 PM EDT (19:26 UTC)
Expired
Sep 3, 2014, 4:15 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Edgefield County, SC, McCormick County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 3:55 PM EDTTSTM WND DMG3 Nne Trenton, SCTREES DOWN ON WATSON RD NORTH OF TRENTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1781 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WUUS52 KCAE 031926
SVRCAE
SCC037-065-081-032015-
/O.NEW.KCAE.SV.W.0109.140903T1926Z-140903T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
326 PM EDT WED SEP 3 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHWESTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 415 PM EDT

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTH OF EDGEFIELD...OR
  23 MILES WEST OF BATESBURG. THIS STORM WAS NEARLY STATIONARY.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE JOHNSTON AND EDGEFIELD

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3401 8223 3399 8222 3398 8217 3399 8215
      3399 8205 3396 8204 3396 8202 3404 8196
      3405 8188 3374 8176 3374 8225 3400 8225
TIME...MOT...LOC 1926Z 180DEG 2KT 3391 8194

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:09 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 3, 2:09 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
209 PM EDT WED SEP 3 2014

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE SOUTHEAST COAST WILL CIRCULATE
MOIST AIR INTO THE FORECAST AREA THROUGH THURSDAY. A PERSISTENT
UPPER RIDGE WILL HELP MAINTAIN THE HOT TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
RIDGE ALOFT AND A MOIST SOUTHEASTERLY LOW LEVEL FLOW WILL
CONTINUE OVER THE ARE THROUGH TONIGHT. WEATHER CONDITIONS WILL BE
SIMILAR TO THOSE OVER THE PAST SEVERAL DAYS. EXPECT SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING. BEST CHANCE IS TO THE
NORTH AND WEST OF INTERSTATE 20 AS INDICATED BY HIGH RESOLUTION
MODELS. RAIN CHANCE IS IN THE 30 TO 35 PERCENT RANGE.

THUNDERSTORM COVERAGE SHOULD BEGIN DECREASING DURING THE EVENING.
HIGH LOW-LEVEL MOISTURE AND COOLING WITH LIGHT WIND SHOULD RESULT
IN AREAS OF FOG DURING THE EARLY MORNING HOURS.

RECENT VERIFICATION FAVORS THE WARMER TEMPERATURE GUIDANCE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
HIGH PRESSURE AT THE SURFACE WILL REMAIN OFF THE SOUTHEAST COAST
THROUGH THE PERIOD. THIS WILL KEEP A MOIST ONSHORE FLOW MOVING
INTO THE REGION. STRONG HEATING DURING THE AFTERNOON WILL COMBINE
WITH DEEP MOISTURE AND SOME CONVERGENCE ASSOCIATED WITH A LEE-SIDE
TROUGH AND SEA-BREEZE FRONT TO HELP SUPPORT THUNDERSTORMS
THURSDAY. THE LIMITING FACTOR BOTH DAYS WILL BE THE STRENGTH OF
THE UPPER RIDGE ACROSS THE REGION...WHICH SHOULD HELP LIMIT
THUNDERSTORM COVERAGE. WENT WITH GENERAL MODEL CONSENSUS OF POPS
BETWEEN 20 AND 30 PERCENT. TEMPERATURES REMAIN WARM...AND WENT
SLIGHTLY WARMER THAN CONSENSUS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE LONGER RANGE MODELS CONTINUE TO DISPLAY A COLD FRONT MOVING
TOWARDS AND INTO THE REGION SATURDAY AFTERNOON/EVENING...WITH THE
FRONT THEN STALLING JUST TO THE SOUTH OF THE FORECAST AREA EARLY
NEXT WEEK. DUE TO THE FRONTAL PASSAGE...AND ITS PROXIMITY TO THE
AREA NEXT WEEK...THERE WILL CONTINUE TO BE A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY THROUGH THE PERIOD. DUE TO THE FRONTAL
PASSAGE...TEMPERATURES SHOULD DROP BACK DOWN TO NEAR NORMAL
NUMBERS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MAINLY VFR CONDITIONS THROUGH THE PERIOD. SCATTERED THUNDERSTORMS
WILL DEVELOP DURING THE AFTERNOON WITH THE BEST CHANCE TO THE
NORTH AND WEST OF AREA TERMINAL. STORMS MAY LINGER INTO THE
EVENING. STORM PROBABILITIES ARE IN THE 30-35 PERCENT RANGE SO NOT
HIGH ENOUGH PROBABILITY TO INCLUDE MENTION IN TAFS AT THIS TIME.

AS WAS THE CASE LAST NIGHT...WITH HIGH LOW LEVEL MOISTURE AND
NOCTURNAL COOLING WILL LIKELY SEE AREAS OF FOG DEVELOP AFTER 09Z.
AT THIS TIME WILL MENTION IFR CIGS AND VSBYS IN OGB AND AGS TAFS
BETWEEN 1000 AND 13OO GMT.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN LATE NIGHT
AND EARLY MORNING STRATUS AND FOG. SCATTERED MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 3, 3:43 AM EDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
343 AM EDT WED SEP 3 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040800-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
343 AM EDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
POSSIBLY CONTAIN DAMAGING WIND. LOCALIZED FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 3, 3:22 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
322 PM EDT WED SEP 3 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     8 NE SALUDA             34.09N 81.68W
09/03/2014                   SALUDA             SC   LAW ENFORCEMENT

            SALUDA DISPATCH REPORTED POWERLINES DOWN ON
            DENNY HWY AT BETHANY SCHOOLHOUSE RD.

&&

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 9:22 PM EDTSpecial Weather StatementCAEMcCormick38 min
Sep 3, 2:44 PM EDTSevere Thunderstorm WarningCAESaluda46 min
Sep 3, 4:13 PM EDTSevere Thunderstorm WarningCAEMcCormick47 min
Sep 3, 4:46 PM EDTSevere Thunderstorm WarningCAEFairfield, Richland44 min
Sep 3, 5:05 PM EDTAreal Flood AdvisoryCAEMcCormick55 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.